Alabama, 2011Damaging Winds and Lightning Strike in Alabama, September 21, 2011
September 21, 2011 · NWS TAE · 4 events in 1 county or zone
Scattered thunderstorms developed across the area in association with a moist and unstable air mass. One storm in particular moved north into Houston county and collapsed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the area in association with a moist and unstable air mass. One storm in particular moved north into Houston county and collapsed. This collapsing thunderstorm produced severe downburst winds in a small area of southern Houston county that caused numerous trees to blow down across roads as well as damage to numerous utility sheds and a few barns.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 21, 1:52 PM CST, 18 minutes earlier.
Area forecast discussion, Sep 21, 1:52 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
352 PM EDT WED SEP 21 2011
.SYNOPSIS...
THE VERY WEAK LOW-LEVEL FLOW PATTERN CONTINUES ACROSS SOUTHEASTERN
CONUS...WITH SEA LEVEL PRESSURE NOT VARYING BY MORE THAN 1MB OR SO
ACROSS MUCH OF ALABAMA...GEORGIA...AND FLORIDA. THIS HAS MADE IT
DIFFICULT TO ASCERTAIN ANY SPECIFIC LOW LEVEL FOCUS FOR TSTMS THE
PAST SEVERAL AFTERNOONS BEYOND THE TYPICAL GULF SEA-BREEZE. IN
GENERAL...THE FLOW IN THE LOWEST 1KM AGL IS OUT OF THE EAST...WITH
A BROAD DIFFUSE AREA OF LOWER PRESSURE IN THE SOUTHERN GULF OF
MEXICO...AND AN ERODING AREA OF HIGHER PRESSURE ALONG THE CENTRAL
ATLANTIC COAST. AS SUCH...MOISTURE CONTENT HAS BEEN SLOWLY ON THE
INCREASE SINCE EARLY THIS WEEK.
AT UPPER LEVELS A LARGE TROUGH IS IN THE PROCESS OF DIGGING INTO
THE GREAT LAKES REGION...CREATING A MORE AMPLIFIED FLOW PATTERN
OVER THE CONTINENTAL UNITED STATES. GOES-DERIVED SATELLITE WINDS
AT 300 MB SUGGEST THAT THERE IS A 45-55 KT JET EXTENDING FROM THE
FAR NRN GULF OF MEXICO UP TO THE MID ATLANTIC. THESE WINDS ALSO
SUGGEST THAT THE SUBTROPICAL JET IS A BIT STRONGER OVER CENTRAL
MEXICO (30-40KT) AND THEN SPLITS TO THE SOUTH AROUND A WEAK UPPER
LEVEL LOW IN THE WESTERN CARRIBEAN. THIS HAS SET UP SOME UPPER
LEVEL DIVERGENCE OVER THE CENTRAL GULF OF MEXICO...AND THIS COULD
POTENTIALLY BE STRONGER THAN THE NUMERICAL MODELS HAVE INITIALIZED
(GIVEN THAT THE JET STREAM WINDS SEEM TO BE A BIT STRONGER). THIS
COUPLED JET STRUCTURE COULD PLAY AN IMPORTANT ROLE OVER THE NEXT
24-36 HOURS...AS HINTED AT BY THE PREVIOUS FORECASTER.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
THUNDERSTORMS HAVE DEVELOPED MUCH MORE QUICKLY THIS AFTERNOON OVER
OUR FLORIDA ZONES...PARTICULARLY NEAR THE APALACHICOLA RIVER...
WITH ISOLATED ACTIVITY ELSEWHERE. HIGH RESOLUTION MODEL GUIDANCE
AND EVEN THE GFS SUGGEST THAT THESE THUNDERSTORMS WILL PERSIST
INTO THE EVENING HOURS BEFORE DIMINISHING OVER LAND. MEANWHILE
THERE IS A LARGE CONGLOMERATION OF CONVECTIVE ACTIVITY OVER THE
NORTHEASTERN QUADRANT OF THE GULF OF MEXICO. AS WAS MENTIONED IN
THE SYNOPSIS...THIS IS LIKELY DUE TO A COMBINATION OF MOIST
SOUTHWESTERLY FLOW THROUGH A FAIRLY DEEP LAYER...AS WELL AS SOME
INCREASING UPPER LEVEL DIVERGENCE. ALL AVAILABLE MODEL GUIDANCE
INDICATES AN AREA OF HIGHER QPF (AOA 0.50 INCHES) JUST OFFSHORE OF
THE ALABAMA AND WESTERN FLORIDA PANHANDLE COASTLINE OVERNIGHT...
BEGINNING TO MIGRATE ONSHORE BETWEEN 06-12Z THURSDAY. THE ECMWF
AND GFS BOTH SUGGEST THAT THERE WILL BE A MORNING ROUND OF SHOWERS
AND STORMS THAT PUSHES INTO THE WESTERN HALF OF THE AREA...WITH
ANOTHER ROUND DEVELOPING IN THE AFTERNOON...GENERALLY WEST AND
EAST OF THE INCREASINGLY STABLE BOUNDARY LAYER IN AREAS THAT
RECEIVE MORNING RAIN. POPS WERE TRENDED CLOSE TO THE MAV...AND
KEPT IN THE LIKELY RANGE FOR MOST OF THE DAY THURSDAY. THE PRECIP
CONTINUES INTO FRIDAY...WITH A NOCTURNAL LULL ON THURSDAY NIGHT.
IN FACT...THE SREF PROBABILITIES OF GREATER THAN AN INCH OF RAIN
DURING THE DAYLIGHT HOURS ON FRIDAY (12-00Z) WERE 20 TO 30 PERCENT
IN THE EASTERN HALF OF OUR AREA...SO CERTAINLY THE THREAT OF
HEAVIER RAIN COULD LINGER. POPS WERE THEREFORE BUMPED UP TO LIKELY
IN THE EAST ON FRIDAY.
THERE COULD BE SOME STRONGER STORMS EACH DAY...BUT IT WOULD
PROBABLY BE CONTINGENT UPON RECEIVING SOME MORE HEATING DURING THE
MORNING. EFFECTIVE SHEAR VALUES HANG AROUND 25-30 KNOTS ON
THURSDAY BEFORE INCREASING TO AROUND 35 TO 40 KNOTS ON FRIDAY.
PROVIDED SUFFICIENT INSTABILITY...THERE COULD BE SOME ORGANIZED
CELLS EITHER DAY...BUT ANY SUCH STORMS WOULD PROBABLY BE RATHER
ISOLATED IN NATURE.
.LONG TERM (SATURDAY THROUGH NEXT WEDNESDAY)...
GLOBAL GUIDANCE IN AGREEMENT WITH THE LARGE SCALE PATTERN. OUR
WEATHER WILL BE DOMINATED BY AMPLIFIED EASTERN U.S. TROUGHING AND
ASSOCIATED CLOSED UPPER LOW DURING THE UPCOMING WEEKEND AND EARLY
PORTION OF NEXT WEEK. HOWEVER...IT IS WITH THE DETAILS ASSOCIATED
WITH THIS SYSTEM THAT THE GUIDANCE DIFFERS. THIS IS NOT SURPRISING
OR UNCOMMON WITH UPPER LEVEL CUTOFF LOWS DURING THE SEASONAL
TRANSITION PERIOD. WILL TAKE A BLEND OF THE 00Z GFS/ECMWF THROUGHOUT
THE EXTENDED FORECAST PERIOD.
SATURDAY/SUNDAY...SHORTWAVE WILL APPROACH FROM THE WEST AND HELP
PUSH THE SURFACE FRONT INTO THE FAR SOUTHEAST ZONES OR EVEN OUT OF
OUR FORECAST AREA. WITH THIS IN MIND...SHOWER CHANCES ALONG THE
FRONT SHOULD BE CONFINED TO THE EASTERN THIRD OF THE AREA.
SEASONABLE TEMPS IN THE 80S DURING THE DAY...AND GENERALLY 60S AT
NIGHT.
EARLY PORTION OF NEXT WEEK...A SECONDARY COLD FRONT WILL PUSH
THROUGH THE AREA MONDAY OR MONDAY NIGHT. MAY SEE A BRIEF SHOWERS
ALONG THIS BOUNDARY...ALTHOUGH COLUMN MOISTURE WILL BE MUCH MORE
LIMITED BY THIS TIME. THIS FRONT WILL BE SOUTH OF OUR REGION FOR
TUESDAY AND WEDNESDAY RESULTING IN A DRY FORECAST. TEMPERATURES WILL
REMAIN SEASONABLE WITH 80S DURING THE DAY...AND UPPER 50S TO 60S AT
NIGHT.
&&
.AVIATION...SCT SHOWERS AND TSTMS ARE CONTINUING TO DEVELOP AND
BECOME MORE NUMEROUS ACROSS THE REGION THIS AFTERNOON...AS THEY
CONTINUE ON A GENERAL NORTHWARD HEADING. THUS FAR...THE STORMS HAVE
NOT BEEN PARTICULARLY STRONG...FAIRLY TYPICAL OF THE WEAKLY SHEARED
LOW LEVEL ENVIRONMENT THEY ARE DEVELOPING IN. HOWEVER...AS THE
AFTERNOON WEARS ON...A FEW OF THE STRONGER PULSE STORMS COULD
PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING.
BEFORE THE EVENING IS THROUGH...MANY OF THE TERMINALS COULD BE
IMPACTED BY ONE OF THESE STORMS WITH A BRIEF PERIOD OF IFR/MVFR
CONDITIONS...OR AT LEAST BE IN THE VICINITY OF ONE...SO FURTHER
AMENDMENTS APPEAR LIKELY AT THIS TIME. ONCE THE INTERIOR CONVECTION
WINDS DOWN LATER TONIGHT...THE TAF FCST WILL BECOME INCREASINGLY
UNCERTAIN...AND MAY DEPEND ON THE SHOWER AND THUNDERSTORM ACTIVITY
OVER THE NORTHERN GULF OF MEXICO. FOR THIS PACKAGE...STAYED
GENERALLY BETWEEN GUIDANCE AND PERSISTENCE...ALLOWING FOR AT LEAST
MVFR LEVEL CIGS TO DEVELOP LATE TONIGHT. FINALLY...ADDED CONVECTIVE
PROB30S FROM 12-14 TO 18 UTC ON THURSDAY...AS WE COULD SEE A VERY
EARLY START TO THE SHOWERS AND STORMS.
&&
.MARINE...EAST TO NORTHEAST WINDS WILL CONTINUE THROUGH FRIDAY
ACROSS THE COASTAL WATERS TO THE NORTH OF A BROAD AREA OF LOW
PRESSURE IN THE SOUTHERN GULF OF MEXICO. THE WINDS WILL LIKELY BE
STRONGEST ON THURSDAY...BUILDING SEAS TO 2 TO 3 FEET. WINDS MAY
APPROACH CAUTIONARY LEVELS NEAR BUOY 42039 WELL OFFSHORE ON
THURSDAY AFTERNOON AND EVENING...WITH WAVES APPROACHING 4 FEET.
AS THE MOIST EAST FLOW CONTINUES...CHANCES OF SHOWERS AND STORMS
WILL PERSIST THROUGH THE WEEK. A COLD FRONT WILL PASS OVER THE
WATERS BY SATURDAY...GRADUALLY SHIFTING THE WINDS TO THE
NORTHWEST AND WEST.
&&
.FIRE WEATHER...AMPLE LOW LEVEL MOISTURE WILL CONTINUE TO POUR IN
FROM THE GULF OF MEXICO DURING THE NEXT COUPLE OF DAYS...KEEPING
RAIN CHANCES AND AFTERNOON RELATIVE HUMIDITIES ELEVATED. DRIER AIR
IS EXPECTED TO GRADUALLY MOVE INTO THE REGION OVER THE WEEKEND...
WITH THE POSSIBILITY OF RELATIVE HUMIDITIES BELOW 35 PERCENT BY
SUNDAY OR MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 72 87 71 87 70 / 50 70 40 60 40
PANAMA CITY 70 83 71 86 70 / 60 70 40 50 30
DOTHAN 70 84 68 86 67 / 40 70 40 50 30
ALBANY 71 84 70 86 68 / 30 70 40 50 30
VALDOSTA 72 88 71 89 69 / 40 70 30 70 40
CROSS CITY 73 90 71 90 71 / 20 70 30 60 50
APALACHICOLA 74 84 73 85 73 / 50 70 40 40 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
SHORT TERM/MARINE...LAMERS
AVIATION/FIRE WX....GOULD
LONG TERM...........MROCZKA
Hazardous weather outlook, Sep 21, 4:07 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
607 AM EDT WED SEP 21 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-221000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
607 AM EDT WED SEP 21 2011 /507 AM CDT WED SEP 21 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A SCATTERING OF SHOWERS AND ISOLATED THUNDERSTORMS IS EXPECTED
THROUGH THE DAY...HOWEVER NO ORGANIZED SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED FOR THURSDAY
AND FRIDAY AS A LARGE UPPER LEVEL TROUGH DIGS INTO THE EASTERN
THIRD OF THE UNITED STATES. RAINFALL MAY BE LOCALLY HEAVY WITH
SOME OF THE STORMS...HOWEVER NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED.
NO HAZARDOUS WEATHER IS ANTICIPATED DURING THE UPCOMING WEEKEND OR
EARLY PORTION OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
14-MROCZKA
Thunderstorm Wind, Houston
- When
- September 21, 2:10 PM CST to 2:40 PM CST
- Where
- Houston County, Cottonwood to 2.95 mi ENE of Love Hill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 31.050, -85.300
A downburst associated with a collapsing thunderstorm produced a concentrated swath of wind damage in southern Houston county stretching about 2 miles away from either side of a roughly 6.5 mile long line from Cottonwood to about 3 miles east-northeast of Love Hill. Within this area, around 18 trees were blown down along with numerous power lines down, numerous utility sheds damaged, and a few barns damaged. Trees blocked roads in the following areas: Sweetie Smith Road, 1560 Kirkland Rd., Gene Terry at Nobles, September Rd, Womack Rd, 4763 S. Rocky Creek Rd., Hickory Grove at Co. Rd. 81, 1243 E. County Rd. 8, 172 Edwin Reynolds Rd., 591 Kirkland, and 435 Rooster. Trees fell on houses in the following areas: 188 September Rd., Cottonwood RV Park, and the 700 block of September Rd. Two chainsaw teams from Houston county were activated to clear roads. No injuries were reported. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- September 21, 2:35 PM CST
- Where
- Houston County, 1.4 mi SSW of Pleasant Plains
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $750
- Reported by
- Emergency Manager
- Coordinates
- 31.281, -85.228
A single tree blew down in the road at 5509 S. County Rd. 55. No other damage was reported in the vicinity. Radar showed an outflow boundary moving through the area with the parent thunderstorm weakening about 15 miles south of the location. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- September 21, 2:40 PM CST
- Where
- Houston County, 0.92 mi N of Kelly Springs
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $750
- Reported by
- Emergency Manager
- Coordinates
- 31.283, -85.452
A single tree blew down and blocked one lane of the road near 2800 Horace Shepard Dr. No other damage was reported in the vicinity, and the Dothan airport located about 2.5 miles north of the location reported a peak wind gust near 30 knots. Radar showed an outflow boundary moving through the area with the parent thunderstorm weakening about 15 miles southeast of the location. Monetary damage was estimated.
Lightning, Houston
- When
- September 21, 3:00 PM CST
- Where
- Houston County, 2.13 mi E of Green Acres
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.221, -85.434
Lightning struck a rooftop at 3117 Wesley Way. Both the monetary damage and the time of the strike were estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, September 21, 201170 kt wind · 5 events
- Flash Flood and Hail in South Carolina, September 21, 2011$5,000 · 55 kt wind · 3 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 21, 20111 event
- Heavy Rain in Georgia, September 21, 20111 event
- Damaging Wind in New Mexico, September 21, 201150 kt wind · 1 event
- Damaging Wind in Florida, September 21, 201150 kt wind · 1 event
- Hail in Texas, September 21, 20110.88 in hail · 1 event
- Flash Flood in North Carolina, September 21, 2011$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342424, 342427, 342426, 342425.